Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 64, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 7:55 AM EDT for Orangeburg County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 7:55 AM EDT (11:55 UTC)
- Expired
- May 14, 2006, 8:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:15 AM EDT | HAIL 0.75 | 4 Se Orangeburg, SC | E-Z SHOP ON HIGHWAY 178 JUST SOUTHEAST OF ORANGEBURG REPORTED PENNY-SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 141155 SVRCAE SCC075-141245- /O.NEW.KCAE.SV.W.0064.060514T1155Z-060514T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 755 AM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 845 AM EDT * AT 753 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES WEST OF ORANGEBURG...AND MOVING SOUTHEAST AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROOKDALE AND BOWMAN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3367 8114 3351 8124 3325 8067 3341 8037 $$
2 follow-up statements
000 WWUS52 KCAE 141212 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 808 AM EDT SUN MAY 14 2006 SCC075-141245- /O.CON.KCAE.SV.W.0064.000000T0000Z-060514T1245Z/ ORANGEBURG SC- 808 AM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR ORANGEBURG COUNTY... AT 805 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM LIKELY PRODUCING NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 60 MPH. THE STORM EXTENDED FROM THE ORANGEBURG AREA SOUTHWARD TO NEAR COPE. MOVEMENT WAS EAST- SOUTHEAST NEAR 45 MPH. THE CORDOVA AND ROWESVILLE AREAS ARE IN THE PATH OF THIS THUNDERSTORM. A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS. LAT...LON 3360 8098 3341 8103 3325 8067 3341 8037 $$ RJL
000 WWUS52 KCAE 141230 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 824 AM EDT SUN MAY 14 2006 SCC075-141245- /O.CON.KCAE.SV.W.0064.000000T0000Z-060514T1245Z/ ORANGEBURG SC- 824 AM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR ORANGEBURG COUNTY... AT 820 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM LIKELY PRODUCING NICKEL SIZE HAIL AND POSSIBLY WIND GUSTS OF 40 TO 60 MPH. THIS STORM EXTENDED FROM THE MILE MARKER 154 AREA OF INTERSTATE 26 TO THE ROWESVILLE AREA. MOVEMENT WAS SOUTHEASTWARD AT 45 MPH. THE BOWMAN AREA AND THE AREA NEAR THE INTERSECTION OF INTERSTATE 26 AND 95 ARE IN THE PATH OF THIS THUNDERSTORM. A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS. LAT...LON 3346 8080 3337 8084 3325 8067 3341 8037 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:09 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 14, 3:09 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 309 AM EDT SUN MAY 14 2006 .SHORT TERM (TODAY THROUGH MONDAY)... MAIN FORECAST PROBLEM FOR TODAY WILL BE RISK OF SEVERE WEATHER. BROAD UPPER LOW WILL CONTINUE TO SPIN OVER OHIO VALLEY THROUGH MONDAY. COLD FRONT EXTENDING FROM EASTERN TN INTO NORTHERN AL/MS EARLY THIS MORNING. ONE SHORTWAVE CROSSING THE TN VALLEY AND ANOTHER CROSSING GA. 60 TO 70 KT MID LEVEL JET ALSO PUSHING ACROSS THE TN VALLEY THIS MORNING WILL AFFECT OUR AREA THIS AFTERNOON WITH UPPER LEVEL DIVERGENCE. 30 TO 40 KT H850 JET CROSSING THIS AFTERNOON INTO THE EVENING. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ON THE FRONT OVER THE SRN APPALACHIANS THIS MORNING AND TRACK NORTHEAST. THE COLD FRONT WILL CROSS OUR AREA TONIGHT. COOL POOL ALOFT WILL STEEPEN LAPSE RATES. AIRMASS BECOMING MODERATELY UNSTABLE WITH GOOD SHEAR. WILL KEEP LIKELY POPS FOR TODAY INTO THE EVENING. DRIER AIR PUSHING IN LATER TONIGHT AFTER THE COLD FRONT MOVES EAST. WILL HOLD ON TO LOW CHANCE POPS MONDAY AS ANOTHER SURFACE TROUGH CROSSES THE AREA. TEMPERATURES REMAIN BELOW NORMAL. WILL ISSUE LAKE WIND ADVISORY FOR THE AFTERNOON WITH BOUNDARY WINDS INCREASING TO 20-25 KNOTS. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... TUESDAY THROUGH THURSDAY AS UPPER LOW PULLS NORTHEAST AND IS REPLACED WITH BROAD TROUGH BY MIDWEEK. RAIN CHANCES ENTER THE FORECAST AGAIN FRIDAY THROUGH SATURDAY. && .AVIATION... CLOUDS WILL BE ON THE INCREASE THIS MORNING AND INTO THE AFTERNOON. DO EXPECT CLOUDS TO REMAIN IN THE VFR RANGE OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS. WITHIN THUNDERSTORMS...BOTH CLOUDS AND VISIBILITIES COULD DROP DOWN TO MVFR FOR TEMPO PERIODS THROUGHOUT THE PERIOD. SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGHOUT THE LATE AFTERNOON. TIMING AND EXACT LOCATIONS VERY DIFFICULT TO PIN DOWN...SO PROB30S WILL HAVE TO DO FOR NOW. GUSTY WINDS SHOULD BE ENCOUNTERED THIS AFTERNOON IN ADVANCE OF A STRONG COLD FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...WIND ADVISORY FOR AREA LAKES FROM NOON THROUGH 8 PM. GA...WIND ADVISORY FOR AREA LAKES FROM NOON THROUGH 8 PM. && LM
Hazardous weather outlook, May 14, 4:05 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 405 AM EDT SUN MAY 14 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 405 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS MORNING. A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS SHOULD INCREASE IN COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED SUPERCELL WILL ALSO REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 14, 1:59 AM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 159 AM EDT SUN MAY 14 2006 GAZ065-077-140630- BURKE-RICHMOND- 159 AM EDT SUN MAY 14 2006 ...A STRONG THUNDERSTORM WILL IMPACT BURKE COUNTY AND RICHMOND COUNTY THROUGH 230 AM EDT... AT 159 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF BLYTHE...OR ABOUT 11 MILES SOUTHEAST OF THOMSON...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BLYTHE AND HEPHZIBAH THROUGH 230 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...ALONG WITH EXCESSIVE LIGHTNING...CAN BE EXPECTED.
Special weather statement, May 14, 2:23 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 223 AM EDT SUN MAY 14 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 141600- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 223 AM EDT SUN MAY 14 2006 ...SEVERE WEATHER OUTLOOK... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS MORNING. A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS SHOULD INCREASE IN COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED SUPERCELL WILL ALSO REMAIN POSSIBLE.
Special weather statement, May 14, 3:20 AM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 AM EDT SUN MAY 14 2006 SCZ036>038-140800- CALHOUN-CLARENDON-ORANGEBURG- 320 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 400 AM EDT... AT 320 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CENTERED 6 MILES WEST OF ST. MATTHEWS...OR ABOUT 12 MILES NORTH OF BROOKDALE...MOVING EAST AT 35 MPH. THIS WILL AFFECT AREAS IN AND AROUND ST. MATTHEWS...ELLOREE AND SUMMERTON THROUGH 400 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 14, 7:42 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 742 AM EDT SUN MAY 14 2006 SCZ036-141230- ORANGEBURG- 742 AM EDT SUN MAY 14 2006 ...A STRONG THUNDERSTORM WILL IMPACT ORANGEBURG COUNTY THROUGH 830 AM EDT... AT 742 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF LIVINGSTON...OR ABOUT 20 MILES NORTH OF DENMARK...MOVING SOUTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODFORD...NORTH... NEESES...LIVINGSTON...NORWAY...COPE...CORDOVA...ORANGEBURG... BROOKDALE AND ROWESVILLE THROUGH 830 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:37 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 16 hr |
| May 14, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 33 min |
| May 14, 7:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| May 14, 12:36 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 54 min |
| May 14, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 75 min |
| May 14, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 14, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 14, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 44 min |
| May 14, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 38 min |
| May 14, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 59 min |
| May 14, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 32 min |
| May 14, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 59 min |
| May 14, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
| May 14, 4:50 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 40 min |
| May 14, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 31 min |
| May 14, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| May 14, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 24 min |
| May 14, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 58 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 61 min |
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
| May 14, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 29 min |
| May 14, 6:47 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 43 min |
| May 14, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| May 14, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 61 min |
| May 14, 7:31 PM EDT | Tornado Warning | CAE | Clarendon | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.